Print This Page

Can Antidepressant (Paroxetine) Make Sex Exhausting and Unfulfilling?

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (32 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have a question concerning my husband. He has been on clonazepam (Klonopin) for about a year now for anxiety. He never had any problems while taking this drug.

His physician recently added paroxetine (Paxil) and naproxen due to increasing anxiety and pain. My husband is 40. He has no problem getting an erection, however after a few minutes of intercourse he begins to get numb. An hour later, still no orgasm and he has to stop from exhaustion.

This has been going on close to a month now! He gets frustrated but tries to hide that fact. I, however, am going nuts. I keep telling myself that it is the medication the doctor put him on but I think he is a little embarrassed to discuss this with his female physician. I would be too!

After twenty years of a happy marriage with a great sex life I am starting to worry that it's my fault and that I just can't please my man anymore. Could it be the medications the doctor has him on?

A. We can understand your husband's reluctance to discuss this delicate matter with his female physician. Nevertheless, it is an issue that should be brought to the prescriber's attention.

Antidepressant drugs such as fluoxetine (Prozac), paroxetine (Paxil, and sertraline (Zoloft) are notorious for causing a range of sexual side effects. For many, it may be reduced sex drive. Others say that they have difficulty becoming sexually aroused. More commonly, both men and women have a hard time achieving orgasm. Studies have suggested that such complications may occur in up to 60 to 70 percent of those treated with standard antidepressant medications.

A study of the antidepressant citalopram (Celexa) published in the journal Neuropsychopharmacology (online, March 18, 2009) revealed that 54% of patients reported decreased libido and 36% complained of difficulty achieving orgasm.

Anti-anxiety agents such as alprazolam (Xanax)
, chlorazepate (Tranxene)
, clonazepam (Klonopin) and diazepam (Valium)
 can also put a damper on sexual desire.

Here are some stories from others who have experienced sexual side effects from their medicine:

"My husband was prescribed clonazepam for his panic disorder. It definitely affected sexual function, which, I think, compounded his depression. When he tried to gradually give up the medication, he experienced many withdrawal symptoms.

Medications for his panic attacks, while stopping the panic, essentially ruined the last 12 years of his life." C.H.S.


"I was on Lexapro in my early 20s. It worked well but killed my sex drive. Now I'm on generic Zoloft (sertraline) because my new insurance doesn't cover Lexapro. At first, it was great, but now the usual side effects have begun." Mark


"My husband has always had a very good sex drive until about a year ago. He broke his foot and started taking pain meds. He takes tramadol and hydrocodone. We have not had sex in 10 months and he will not talk to the doctor about it. The only thing he will say to me is he is just not in the mood. Is there any thing that I can buy, maybe a vitamin, that can help? This is really starting to hurt our relationship." Kim


As you can see from Kim's message above, antidepressants aren't the only drugs that can zap libido. Pain relievers can also affect sex drive.

There isn't much in the medical literature about tramadol, but we suspect it can dampen desire and affect performance because it affects neurochemicals such as serotonin and norepinephrine. The result is that it acts a little like antidepressants such as sertraline, fluoxetine and venlafaxine (Effexor) in the brain. Since such drugs have a profound impact on human sexuality, it is hardly any wonder that tramadol might also. Hydrocodone (a narcotic) can also have a negative impact on sexuality.

None of these medications can be stopped suddenly. Withdrawal symptoms from antidepressants (or tramadol) can be disastrous. Brain zaps (shock-like sensations) are common along with dizziness, anxiety, irritability, insomnia, nausea and digestive difficulties.

Should someone ever need to stop an antidepressant medication or a pain reliever like tramadol, very gradual tapering (over weeks or months) is called for. It must be supervised by a physician.

Our free guide to Psychological Side Effects will reveal more about withdrawal and other complications of these medications.

Share your own story below about the sexual side effects of your medication and how you have coped.

 

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (32 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

IMHO wife and I have had these side effects! What would be some possible alternatives to Zoloft and Lexapro, ones which might be less likely to cause problems?

My husband has suffered all of our married life from early ejaculation. Very early ejaculation, sometimes before penetration. There are options for men to achieve erections but very few to slow them down. We tried both kinds. We have not tried Paxil. Perhaps one man's problem side effect will be another man's very satisfying side effect.

I, too, had all of the sexual performance problems named above on anti-depressants. I had been taking them for many years and have been on most of the popular ones, most recently, Paxil. The side effects were getting worse so I started taking only half-tablets daily. This went on for a couple years with mixed results - not much change in depression level and little difference in libido. A life change event happened recently and left me feeling very good for a change. I had not felt that good in years!

So, I chose to take advantage of the very positive feelings to see if I could "kick the habit". I have been Paxil free now for over six weeks and still feel fine. Part of the good news is that my libido has returned to "normal". I may not be typical and I did this on my own without discussing it with my doctor which may not have been the best plan but it worked and I'm never going back on these drugs!

The condition is called anorgasmia and is a KNOWN side effect of many anti-depressants. It's usually not an answer to premature ejaculation, as it doesn't just prolong an erection as much as it nullifies a person's ability to derive pleasure from the act of copulation, or EVER achieve orgasm. It has the same effect on many women (it did on me), and it can be hellishly frustrating. (If you weren't depressed BEFORE you went on the drug, you sure would be afterwards.)

Check out table 2, near the end: http://www.drugs.com/pro/lexapro.html

St. John's Wort does work pretty well on depression; the one side effect I experienced was a marked photo-sensitivity. I felt like my skin was burning even in weak, winter sunlight. Kava Kava also works well, and despite FDA warnings the natives of Fiji have been eating this stuff for hundreds of years with no discernible problem. Well, other than they're generally a happy bunch. (I would read the original FDA data before making a decision about using the herb; the part of the plant that caused liver enzyme issues in one person isn't the part of the plant usually used; the root--moreover, most of the prescription drugs listed here can cause the same liver enzyme fluctuations when used long-term.)

What finally worked for me was seeing a bioidentical hormone specialist who, after extensive testing, managed to stabilize my crippling depression in ONE DAY--with a testosterone implant the size of a grain of rice. Seriously--I woke up the day after the in-office procedure filled with energy and a zest for life I hadn't felt since I'd entered into menopause. While I know that this won't be the answer for everyone--it may well be the answer for some folks, and one worth exploring.

Anyone who wants to stop taking PAXIL had better do it under a doctor's supervision. Paxil is well-known for causing distressing symptom when not done very gradually. While I'm happy for the person who had no problems with it, you can probably find 10 more who'll give your their disaster story, including me.

I don't think any of the SSRI antidepressants should be abruptly stopped without medical supervision. This is important enough to cal it a warning. While we're on the subject, a couple of other things about Paxil. It caused me weight gain more than the other SSRI's and made me sleepier during the day.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.